What happened in Khan Sheikhun ?
Syrian government planes carried out a dawn raid on the rebel-held town of Khan Sheikhun on Tuesday morning. Following the airstrikes, residents reported whole families found dead in their beds, with victims and injured survivors showing symptoms that match poisoning by nerve agents.
These symptoms included pupils shrunk to the size of pin pricks, foaming at the mouth, breathlessness and convulsions.
The most likely poison is thought to be sarin, which killed hundreds in an attack on the Damascus suburb of Ghouta in 2013. After those deaths the Syrian president, Bashar al-Assad, agreed to give up his chemical weapons supply for destruction.
But a large supply of sarin was allegedly unaccounted for when the stockpile was removed, according to Hamish de Bretton-Gordon, a former commanding officer of the UK Chemical, Biological, Radiological and Nuclear (CBRN) Regiment and director of Doctors Under Fire.
Even experts who say it is too early to confirm sarin use say the deaths have all the hallmarks of a chemical weapons attack, delivered through airstrikes.
“It is possible it’s sarin but also possible it could be something else, or a mix of things. We mustn’t fall into the trap of thinking that [only] one substance was used, when it could have been more than one,” said Richard Guthrie, a British chemical weapons expert.
“The key thing I’m confident of here is that a material has been deliberately dispersed in order to cause harm. People flying the aircraft wanted to kill other people with poison.”
Médecins Sans Frontières, whose doctors treated some of the victims, said both a nerve agent and chlorine appeared to have been used.
“Victims smelled of bleach, suggesting…
click here to read more